Alert archive / Pennsylvania / Flash Flood Warnings in 2008

Flash Flood Warning 6, NWS Pittsburgh, PA

June 16, 2008Fayette County, Greene County, Pennsylvania

NWS Pittsburgh, PA issued this flash flood warning at Jun 16, 2008, 8:36 PM EDT for Fayette County, Greene County, Pennsylvania. It was in force for 110 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 16, 2008, 8:36 PM EDT (00:36 UTC)
Expired
Jun 16, 2008, 10:26 PM EDT
In force
110 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Flood severity
None

Counties Fayette County, PA, Greene County, PA

The radar

The Pittsburgh radar (KPBZ), 92 km from the middle of the area, began a volume at 00:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 16, 8:50 PM EDTFLASH FLOODUniontown, PASEVERAL LOCAL ROADS AND BASEMENTS FLOODED. SR 51 AFFECTED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 0.6 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2008-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 287 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2008-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -71 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
287 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1675 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
-71 m²/s²
0-3 km storm-relative helicity
-69 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KPBZ 170036
FFWPBZ
PAC051-059-170330-
/O.NEW.KPBZ.FF.W.0006.080617T0036Z-080617T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
836 PM EDT MON JUN 16 2008

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL FAYETTE COUNTY IN SOUTHWEST PENNSYLVANIA...
  NORTHEASTERN GREENE COUNTY IN SOUTHWEST PENNSYLVANIA...

* UNTIL 1130 PM EDT

* AT 835 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  VERY HEAVY RAIN FROM THUNDERSTORMS OVER THE AREA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...1-877-633-6772.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...1-877-633-6772.

LAT...LON 3979 7936 3978 7939 3975 7940 3992 8001
      4001 7999 3998 7994 4001 7992 3990 7939
      3985 7941 3985 7939 3981 7935
TIME...MOT...LOC 0036Z 180DEG 0KT 3995 7994

$$
2 follow-up statements
000 
WGUS71 KPBZ 170128
FFSPBZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
925 PM EDT MON JUN 16 2008

PAC051-059-170330-
/O.CON.KPBZ.FF.W.0006.000000T0000Z-080617T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
FAYETTE PA-GREENE PA-
925 PM EDT MON JUN 16 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1130 PM EDT FOR
GREENE AND FAYETTE COUNTIES...

AT 924 PM EDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED ROAD AND 
BASEMENT FLOODING IN FAYETTE COUNTY.  AREAS MOST AFFECTED INCLUDE 
UNIONTOWN AND GERMAN TOWNSHIP.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT
MONDAY EVENING FOR NORTHERN WEST VIRGINIA.

LAT...LON 3979 7936 3978 7939 3975 7940 3992 8001
      4001 7999 3998 7994 4001 7992 3990 7939
      3985 7941 3985 7939 3981 7935
TIME...MOT...LOC 0125Z 180DEG 0KT 3995 7994

$$
000 
WGUS71 KPBZ 170226
FFSPBZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1026 PM EDT MON JUN 16 2008

PAC051-059-170236-
/O.CAN.KPBZ.FF.W.0006.000000T0000Z-080617T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
FAYETTE PA-GREENE PA-
1026 PM EDT MON JUN 16 2008

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR GREENE AND FAYETTE
COUNTIES...

ROAD AND BASEMENT FLOODING IN GERMAN TOWNSHIP AND UNIONTOWN HAS 
SUBSIDED.

LAT...LON 3979 7936 3978 7939 3975 7940 3992 8001
      4001 7999 3998 7994 4001 7992 3990 7939
      3985 7941 3985 7939 3981 7935
TIME...MOT...LOC 0226Z 180DEG 0KT 3995 7994

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jun 16, 2:18 PM EDT, 6 hours 18 minutes earlier.

Area forecast discussion, Jun 16, 2:18 PM EDT, 6 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
218 PM EDT MON JUN 16 2008

.SYNOPSIS...

A COLD FRONT WILL MOVE SOUTHEAST OF THE REGION THIS
EVENING...PROMPTING THE DEVELOPMENT OF STRONG TO SEVERE THUNDERSTORMS. A MUCH
COOLER AIR MASS WILL FOLLOW THIS BOUNDARY...WITH A SERIES OF
DISTURBANCES PASSING ACROSS THROUGH MID WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...

SURFACE COLD FRONT SHOULD CLEAR EASTERN COUNTIES AROUND 3Z. A VERY
UNSTABLE AIRMASS IS IN PLACE AHEAD OF THIS BOUNDARY. STORMS WILL
CONTINUE TO DEVELOP ALONG AND AHEAD OF THIS BOUNDARY THIS AFTERNOON.

WEAK RIDGE PUSHES EAST ACROSS THE AREA OVERNIGHT.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY/...

A MID LEVEL TROUGH WILL REMAIN THROUGH WEDNESDAY...WITH A SERIES
OF DISTURBANCES MOVING SOUTHEAST ACROSS THE REGION THROUGH THE
FLOW. A MUCH COOLER AIRMASS WILL SINK SOUTH UNDER THIS TROUGH.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...

MID LEVEL TROUGHING WILL LINGER THROUGH THE ENTIRE PERIOD...WITH
SOME FLATTENING OF THE TROUGH OVER THE WEEKEND. TEMPERATURES WILL
REMAIN BELOW CLIMATOLOGICAL NORMALS THROUGH THE PERIOD...WITH SOME
MODERATION IN TEMPS TOWARD THE WEEKEND. WITH THE LINGERING
TROUGH...LOW POPS POSSIBLE THROUGHOUT THE PERIOD.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...

A COLD FRONT WILL CONTINUE TO SLIDE SOUTHEAST ACROSS THE REGION
THIS AFTERNOON...INTO THIS EVENING. THE BOUNDARY SHOULD CLEAR
EASTERN TERMINALS AROUND 03Z. STORMS WHICH FORM ALONG AND AHEAD
OF THIS BOUNDARY COULD PRODUCE LARGE HAIL AND WIND GUSTS IN EXCESS
OF 60 KNOTS...IN ADDITION TO IFR CONDITIONS. PREVAILING VFR
CONDITIONS ARE THEN EXPECTED OVERNIGHT BEHIND THE FRONT. A SERIES
OF DISTURBANCES WILL MOVE THROUGH THE REGION TUESDAY THROUGH
SATURDAY. WHILE CONDITIONS WILL PREVAIL AT VFR TUESDAY THROUGH
SATURDAY...A FEW PERIODS OF IFR TO MVFR WILL BE POSSIBLE IN AND
NEAR SHOWERS AND STORMS.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Jun 16, 1:16 PM EDT, 7 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
116 PM EDT MON JUN 16 2008

OHZ039>041-048>050-057>059-068-069-WVZ001>004-012-021>023-041-171730-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-HANCOCK-BROOKE-OHIO-MARSHALL-
WETZEL-MARION-MONONGALIA-PRESTON-TUCKER-
116 PM EDT MON JUN 16 2008

...SEVERE THUNDERSTORM WATCH 549 IN EFFECT UNTIL 5 PM EDT THIS
AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHERN
WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

...SEVERE WEATHER POSSIBLE TODAY...

SEVERE THUNDERSTORMS ARE POSSIBLE TODAY. THE GREATEST THREAT WILL
BE DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MDZ001-PAZ007>009-013>016-020>023-029>032-171730-
GARRETT-MERCER-VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-
BEAVER-ALLEGHENY-ARMSTRONG-INDIANA-WASHINGTON-WESTMORELAND-GREENE-
FAYETTE-
116 PM EDT MON JUN 16 2008

...SEVERE THUNDERSTORM WATCH 550 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA AND WEST CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

...SEVERE WEATHER POSSIBLE TODAY...

SEVERE THUNDERSTORMS ARE POSSIBLE TODAY. THE GREATEST THREAT WILL
BE DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUSE WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jun 16, 6:46 PM EDT, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
646 PM EDT MON JUN 16 2008

WVZ012-021-022-162330-
MARION WV-MONONGALIA WV-WETZEL WV-
646 PM EDT MON JUN 16 2008

...THUNDERSTORMS MOVING THROUGH WETZEL...MARION AND MONONGALIA
   COUNTIES...

AT 645 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS NEAR KNOB FORK...MOVING
EAST AT 40 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  ANTHEM...BRINK...BURCHFIELD...BURTON AND COBURN

SMALL HAIL AND WIND GUSTS TO 45 MPH ARE POSSIBLE.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

INTENSE LIGHTNING IS REPORTED WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT
MONDAY EVENING FOR NORTHERN WEST VIRGINIA.
Special weather statement, Jun 16, 7:07 PM EDT, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
707 PM EDT MON JUN 16 2008

OHZ059-069-PAZ031-WVZ004-012-162330-
BELMONT OH-GREENE PA-MARSHALL WV-MONROE OH-WETZEL WV-
707 PM EDT MON JUN 16 2008

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
MONROE...BELMONT...GREENE...WETZEL AND MARSHALL...

AT 704 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 4 MILES SOUTHWEST OF POWHATAN POINT...
MOVING SOUTHEAST AT 33 MPH. THIS STORM CAN HAVE HAIL AND GUSTY WIND.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  MOUNT CARMEL...QUIET DELL...ALLEDONIA...CLARINGTON AND POWHATAN
  POINT

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT
MONDAY EVENING FOR NORTHERN WEST VIRGINIA.
Local storm report, Jun 16, 7:38 PM EDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
738 PM EDT MON JUN 16 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     HAIL             HICKORY                 40.30N 80.32W
06/16/2008  M0.75 INCH       WASHINGTON         PA   PUBLIC

0710 PM     HAIL             2 NE HICKORY            40.32N 80.29W
06/16/2008  M1.25 INCH       WASHINGTON         PA   PUBLIC

0711 PM     HAIL             2 N CANONSBURG          40.29N 80.19W
06/16/2008  E1.00 INCH       WASHINGTON         PA   PUBLIC

0715 PM     HAIL             1 W MOUNT LEBANON       40.37N 80.07W
06/16/2008  E0.88 INCH       ALLEGHENY          PA   PUBLIC

0718 PM     HAIL             BETHEL PARK             40.32N 80.04W
06/16/2008  M0.88 INCH       ALLEGHENY          PA   PUBLIC

            NUMEROUS OTHER HAIL REPORTS 0.75 INCHES.

&&

JDARNLEY
Local storm report, Jun 16, 7:58 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
758 PM EDT MON JUN 16 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     HAIL             TRAFFORD                40.38N 79.76W
06/16/2008  M0.75 INCH       WESTMORELAND       PA   PUBLIC

0748 PM     HAIL             SCENERY HILL            40.08N 80.07W
06/16/2008  M0.88 INCH       WASHINGTON         PA   PUBLIC

&&

JDARNLEY
Local storm report, Jun 16, 8:04 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
804 PM EDT MON JUN 16 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     HAIL             FREDERICKTOWN-MILLSBORO 40.00N 80.01W
06/16/2008  M1.25 INCH       WASHINGTON         PA   PUBLIC

0757 PM     HAIL             RICES LANDING           39.95N 79.99W
06/16/2008  E1.75 INCH       GREENE             PA   PUBLIC

&&

JDARNLEY
Local storm report, Jun 16, 8:34 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
834 PM EDT MON JUN 16 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     HAIL             BROWNSVILLE             40.02N 79.89W
06/16/2008  M1.00 INCH       FAYETTE            PA   PUBLIC

            NUMEROUS OTHER HAIL REPORTS LARGER THAN 0.75 INCHES.

0808 PM     HAIL             MARIANNA                40.01N 80.11W
06/16/2008  M1.00 INCH       WASHINGTON         PA   PUBLIC

0815 PM     TSTM WND DMG     3 E MASONTOWN           39.85N 79.85W
06/16/2008                   FAYETTE            PA   EMERGENCY MNGR

            NUMEROUS POWER LINES BLOWN DOWN.

0821 PM     HAIL             UNIONTOWN               39.90N 79.72W
06/16/2008  M0.75 INCH       FAYETTE            PA   PUBLIC

0822 PM     HAIL             UNIONTOWN               39.90N 79.72W
06/16/2008  M1.00 INCH       FAYETTE            PA   TRAINED SPOTTER

&&

JDARNLEY

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 8:09 PM EDTSevere Thunderstorm WarningPBZFayette, Greene, Washington66 min

Nearby

Flash Flood Warnings in Pennsylvania, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.